Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 159, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 2, 2013, 5:32 PM EDT for 4 counties in Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2013, 5:32 PM EDT (21:32 UTC)
- Expired
- Sep 2, 2013, 6:30 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, York County, PA
The radar
The State College radar (KCCX), 137 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:20 PM EDT, 12 minutes earlier.
Area forecast discussion, Sep 2, 5:20 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 520 PM EDT MON SEP 2 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL PUSH THROUGH THE AREA LATE TODAY AND TONIGHT...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THIS FRONT WILL BE FOLLOWED BY A PERIOD OF MAINLY DRY AND COOLER WEATHER FOR THE REST OF THIS WEEK AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SFC COLD FRONT WAS LOCATED JUST TO THE SE OF LAKE ERIE AT MID AFTERNOON...AND WILL PUSH GRADUALLY SE ACROSS THE COMMONWEALTH LATE TODAY AND TONIGHT. WEAK RIDGING AT THE SFC AND ALOFT...ALONG WITH A NORTH/SOUTH RIBBON OF WARMER MID LEVEL AIR /700 MB TEMPS OF 7-8C/ WILL KEEP MUCH OF THE CENTRAL RIDGE AND VALLEY REGION AND SUSQ VALLEY PARTLY TO MOSTLY SUNNY AND RAINFREE THROUGH 22Z...BEFORE THE ONE-TWO PUNCH OF THE CFRONT AND PRE-FRONTAL TROUGH BRINGS CHC-LOW LIKELY POPS FOR SHRA/TSRA LATE TODAY INTO THIS EVENING. HEFTY MUCAPES OF 2000-3000 J/KG WILL COMBINE WITH MODERATELY STRONG WESTERLY 0-6KM BULK SHEAR OF 30-35 KTS TO BRING A LOCALIZED LARGE/HAIL AND DAMAGING WIND THREAT. SEVERE THUNDERSTORM WATCH NO. 510 JUST ISSUED BY SPC AND COVERS THE APPROX NRN HALF OF PENN UNTIL 02Z TUESDAY. THE CONVECTION WILL GRADUALLY DISSIPATE/END FROM NW TO SE EARLY TONIGHT WITH PARTIAL CLEARING IN MOST AREAS BY...OR SHORTLY AFTER MIDNIGHT. THE EXCEPTION WILL BE OVER THE WESTERN HIGH TERRAIN WHERE OROGRAPHIC LIFT OF THE COOLER/MOIST AIR WILL LEAD TO A BLANKET OF BKN-OVC STRATUS/STRATO CU DEVELOPING AFTER MIDNIGHT AND CONTINUING THROUGH THE MID MORNING HOURS TUESDAY. THERE WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL...GIVEN THE VERY WARM/JUICY AIRMASS ACROSS THE FCST AREA WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND PWATS OF 1.5-1.75 INCHES. THE BULK OF THE FCST AREA HAS 3 HR FLASH FLOOD GUIDANCE VALUES OF 3.5 INCHES OR HIGHER...THOUGH A FEW BANDS OF VERY HEAVY RAIN OVER THE PAST SEVERAL DAYS HAVE REDUCED THIS SAME GUIDANCE TO AROUND 1.5 INCHES. THE LOWEST VALUES ARE CURRENTLY ACROSS THE NCENT MTNS /NORTH OF KIPT/...THOUGH THE NW MTNS AND LAUREL HIGHLANDS ARE TRAILING NOT TOO FAR BEHIND. THE THREAT FOR FLOODING IS NOT HIGH... OR WIDESPREAD-ENOUGH TO POST A FLOOD WATCH AT THIS POINT...THOUGH LATEST SHORT RANGE/HI RES GUIDANCE SUGGESTS THAT THE BEST LLVL MOISTURE CONVERGENCE AND LARGE SCALE LIFT /BENEATH THE RIGHT ENTRANCE REGION OF AN UPPER JET SLIDING EAST FROM THE GLAKES/ WILL BE ACROSS THE NCENT MTNS LATER TODAY AND TONIGHT. LOWS TONIGHT WILL VARY FROM THE LOWER 50S ACROSS THE NW MTNS IN THE WAKE OF THE FRONT...TO THE MID TO UPPER 60S ACROSS THE LOWER SUSQ VALLEY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... LEAD COLD FRONTAL BOUNDARY WILL PUSH THROUGH SERN PENN AND THE LOWER SUSQ VALLEY EARLY ACCOMPANIED BY LINGERING SHOWERS...WHILE A SECONDARY FRONT MARKING THE LEADING EDGE OF MUCH COOLER AIR WILL MOVE INTO THE NW MTNS BY 15Z...BEFORE SPREADING ACROSS THE REST OF THE CWA DURING THE MIDDAY AND AFTERNOON HOURS. EXPECT ANY SUNSHINE EARLY TO QUICKLY SELF DESTRUCT /BETWEEN 15-19Z/ INTO WIDESPREAD MDT CU CENTRAL AND SE /WITH A SHIELD OF THICK STRATO CU AND SCATTERED SHOWERS UP NORTH/. THE AIRMASS WITH A BRISK NORTHWEST BREEZE OF 10-20 MPH WILL BE A REFRESHING BREAK FROM THE MUGGINESS WE HAD OVER THE ENTIRE HOLIDAY WEEKEND. CHCS FOR SHOWERS SHOULD BE MINIMAL TO THE SOUTH OF INTERSTATE 80 TUESDAY...HOWEVER A STRAY SHOWER OR A FEW SPRINKLES ARE POSSIBLE AFTER 18Z. HIGH TEMPS WILL ONLY REACH THE MID TO UPPER 60S ACRS THE NORTHWEST MTNS...AND 75-80F ACROSS THE SUSQ VALLEY. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... THE FRONTAL SYSTEM OUT AHEAD OF THE DEEPENING TROUGH SHOULD CONTINUE EASTWARD AS THE TROUGH IS PULLED NORTHEASTWARD...ROTATING AROUND A LOW THAT ALL THE MODELS NOW HAVE MOVING NORTHWESTWARD INTO THE NORTHWESTERN TERRITORIES. THE MODELS SHOW PERSISTENT UPPER RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE CENTRAL ATLC NWD INTO GREENLAND SHOULD KEEP THE UPPER LEVEL LOW...AND THE OVERALL PATTERN LARGELY IN- PLACE THROUGH THE END OF THIS WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...THURSDAY THROUGH FRIDAY. THE MODELS CONTINUE TO PULL BACK ON THE INFILTRATION SOUTHWARD OF THE COLD AIR. THIS MOISTURE- STARVED COLD FRONT THAT SHOULD REINFORCE THE FALL- LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION INTO NEXT WEEKEND. THENEXT CHANCE FOR PRECIPITATION SHOULD COME LATE NEXT WEEKEND. BOTH THE EC AND GFDS ARE IN FAIRLY GOOD AGREEMENT ON POSITION AND TIMING OF THE SYSTEM. THE EC FAVORS A DEEPER LOWER LEVEL TROUGH...AND INCREASED PRECIPITATION THROUGH PA...AS THE GFS KEEPS THE HEAVIEST SHOWERS IN NEW YORK. HAVE INCREASED CHANCE POPS OVER THE HIGHER TERRAIN DUE TO THE WEST TO NORTHWESTERLY FLOW AND AVAILABLE MOISTURE. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... COLD FRONT OVER FAR NW PA AND W NY...INTENSE STORMS NW OF IPT. THESE STORMS WEAKENING SOME THE LAST FEW MINUTES. HIGHER DEWPTS SOUTH OF IPT...THUS HAVE TO WATCH FOR STORMS TO FIRE TOWARD THE MDT AREA AND POINTS SE...GIVEN SE FLOW THERE. WILL CONTINUE TO MONITOR. SLOWED DOWN LOWER CIGS BY A FEW HOURS ON THE 21Z TAF UPDATE. EARLIER DISCUSSION BELOW. AN UPPER LVL DISTURBANCE COMBINED WITH A SFC COLD FRONT /AND PRE-FRONTAL...LAKE BREEZE TROUGH/ PUSHING ACROSS LAKE ERIE AND INTO FAR NWRN PENN WILL BE RESPONSIBLE FOR A FEW BANDS OF SLOW MOVING...POTENTIALLY HEAVY RAIN PRODUCING SHOWERS AND TSRA LATE THIS AFTERNOON AND THIS EVENING. HIGHLY LOCALIZED STRONG WIND GUSTS AND HAIL ARE ALSO POSSIBLE. SKIES AND VSBYS WILL BE MAINLY VFR THIS AFTERNOON/EARLY EVENING ACROSS THE SE HALF OF THE STATE. THE COLD FRONT WILL BRING SCATTERED LATE AFTERNOON/EVENING TSRA IMPACTS TO THE AREA. EXPECT LINGERING SHOWERS AND EVEN A TSRA ACROSS THE MID/LOWER SUSQ VALLEY AFTER MIDNIGHT TONIGHT...ALONG WITH PERIODS OF MVFR. THE HIGHER TERRAIN OF THE WEST WILL SE VFR TO MVFR...DECREASING INTO THE LOW MVFR OR IFR RANGE IN THE WAKE OF THE CFRONT. COOLER/MOIST AIR ASCENDING THE ALLEGHENY MTNS WILL LIKELY BRING PERIODS OF LIFR CIGS FROM KJST...NORTH TO KBFD AFTER 05Z TUESDAY. OUTLOOK... TUE...IFR TO MVFR CIGS ACROSS THE NRN AND WRN MTNS OF PENN TUESDAY...MAINLY VFR ELSEWHERE. WED...AM FOG PSBL WEST AND CNTRL...OTHERWISE VFR. THU-FRI...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...CERU/STEINBUGL AVIATION...LAMBERT/GARTNER/MARTIN
Hazardous weather outlook, Sep 2, 3:26 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 326 PM EDT MON SEP 2 2013 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-031930- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA- 326 PM EDT MON SEP 2 2013 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>028-033>036-056>059-063>066-031930- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 326 PM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND THIS EVENING. SOME STORMS COULD BE ACCOMPANIED BY STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 2:54 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL ORMSBY 41.81N 78.54W
09/02/2013 E1.00 INCH MCKEAN PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1300374
COLBERTLocal storm report, Sep 2, 3:50 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 SW BRADFORD 41.92N 78.70W
09/02/2013 M1.00 INCH MCKEAN PA SOCIAL MEDIA
QUARTER-SIZED HAIL REPORTED SOUTHWEST OF BRADFORD.
&&
EVENT NUMBER CTP1300375
EVANEGOSpecial weather statement, Sep 2, 4:53 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT MON SEP 2 2013
PAZ010-011-017-022200-
CAMERON PA-CLEARFIELD PA-ELK PA-
453 PM EDT MON SEP 2 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...NORTHERN
CLEARFIELD AND SOUTHERN ELK COUNTIES...
AT 447 PM EDT...A STRONG THUNDERSTORM WAS NEAR BROCKWAY...MOVING EAST
AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT DUBOIS...BROCKPORT...PENFIELD...S.B. ELLIOT
STATE PARK...FORCE AND MEDIX RUN.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... PENN STATE DUBOIS.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 112.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.
LAT...LON 4145 7823 4109 7826 4108 7881 4113 7881
4120 7878 4121 7876 4120 7872 4122 7872
4123 7874 4126 7874 4133 7888
FORECASTER: MARTINSpecial weather statement, Sep 2, 5:25 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT MON SEP 2 2013
PAZ057-063-065-022230-
CUMBERLAND PA-DAUPHIN PA-YORK PA-
525 PM EDT MON SEP 2 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CUMBERLAND...
NORTHWESTERN YORK AND SOUTHERN DAUPHIN COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLOSERVILLE...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT PENN STATE DICKINSON SCHOOL OF LAW...
CARLISLE...AND CARLISLE SPRINGS...BOILING SPRINGS...AND MOUNT HOLLY
SPRING...HOGESTOWN...AND WERTZVILLE...MESSIAH COLLEGE...MECHANICSBURG
AND DILLSBURG.
OTHER NOTABLE LOCATIONS IMPACTED WILL BE... HARRISBURG INTERNATIONAL
AIRPORT...SKI ROUNDTOP SKI AREA...CITY ISLAND...MESSIAH COLLEGE...
PENN STATE COLLEGE OF MEDICINE...PENN STATE DICKINSON SCHOOL OF LAW
AND PENN STATE HARRISBURG.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 215 AND 253...I-81 BETWEEN
MILE MARKERS 37 AND 61...I-83 BETWEEN MILE MARKERS 24 AND 48...I-283.
LAT...LON 4013 7738 4029 7735 4029 7733 4028 7733
4027 7732 4030 7713 4027 7666 4015 7668
4016 7669 4013 7672 4010 7669 4001 7671
FORECASTER: MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:12 PM EDT | Special Weather Statement | CTP | Columbia | 33 min |
| Sep 1, 10:07 PM EDT | Special Weather Statement | CTP | Dauphin | 23 min |
| Sep 1, 10:29 PM EDT | Special Weather Statement | CTP | Dauphin | 46 min |
| Sep 1, 11:23 PM EDT | Special Weather Statement | CTP | Columbia | 37 min |
| Sep 2, 12:50 AM EDT | Flash Flood Warning | CTP | Columbia | 4 hr |
| Sep 2, 1:07 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 83 min |
| Sep 2, 2:19 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean, Potter, Warren | 56 min |
| Sep 2, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter, Tioga | 61 min |
| Sep 2, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 62 min |
| Sep 2, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter | 61 min |
| Sep 2, 4:53 PM EDT | Special Weather Statement | CTP | Elk | 67 min |
| Sep 2, 5:25 PM EDT | Special Weather Statement | CTP | Cumberland | 65 min |
| Sep 2, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 58 min |
| Sep 2, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 59 min |
| Sep 2, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 55 min |
| Sep 2, 7:03 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 3 hr |
| Sep 2, 7:10 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 65 min |
| Sep 2, 7:11 PM EDT | Special Weather Statement | CTP | Centre | 49 min |
| Sep 2, 7:36 PM EDT | Flash Flood Warning | CTP | Cambria | 3 hr |
| Sep 2, 7:55 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.